"Nihss Instructions: Step-by-Step Guide"
The National Institutes of Health Stroke Scale (NIHSS) is a widely used, standardized assessment tool designed to evaluate the effect of stroke on a patient's neurological function. It's a crucial tool for healthcare professionals, enabling them to quantify stroke severity, track patient progress, and make informed treatment decisions. This guide provides a comprehensive overview of NIHSS instructions, ensuring you can administer and interpret the scale accurately.
Understanding the NIHSS
The NIHSS is a 15-item scale, each item scoring 0-4 points, with a total score ranging from 0 (no stroke symptoms) to 42 (most severe stroke). It assesses eight categories of neurological function: level of consciousness, extraocular movements, visual fields, facial movement, arm movement, leg movement, language, and dysarthria (slurred speech).
Preparing for NIHSS Administration
- Ensure the patient is lying down or sitting comfortably, with adequate lighting.
- Gather necessary equipment, such as a pen, paper, and a timer for some tests.
- Explain the procedure to the patient and obtain consent, if possible.
Administering the NIHSS
Level of Consciousness (Item 1)
Assess the patient's level of consciousness using the Glasgow Coma Scale (GCS). Score 0-4 based on the patient's best eye opening, best verbal response, and best motor response.
Extraocular Movements (Item 2)
Check for nystagmus (involuntary eye movements) and test eye movements in all directions. Score 0-4 based on the presence and severity of abnormal eye movements.
Visual Fields (Item 3)
Test each eye separately by asking the patient to follow your finger or an object moved in the visual field. Score 0-4 based on the presence and extent of visual field defects.
Facial Movement (Item 4)
Ask the patient to smile or show their teeth. Score 0-4 based on the symmetry and movement of the facial muscles.
Arm Movement (Item 5)
Test each arm separately by asking the patient to raise their arms and hold them out. Score 0-4 based on the arm's position, movement, and drift.
Leg Movement (Item 6)
Test each leg separately by asking the patient to raise their legs and hold them up. Score 0-4 based on the leg's position, movement, and drift.
Language (Item 7)
Test language function by asking the patient to repeat a simple phrase, name objects, and follow simple commands. Score 0-4 based on the patient's ability to understand and express language.
Dysarthria (Item 8)
Ask the patient to say "Ah" and count to 20. Score 0-4 based on the patient's ability to produce clear, intelligible speech.
Sensory (Item 9)
Test the patient's sensation by touching each arm, leg, and face with a sharp and a dull object. Score 0-4 based on the patient's ability to differentiate between the two objects.
Best Language (Item 10)
Ask the patient to repeat a complex sentence, such as "No ifs, ands, or buts." Score 0-4 based on the patient's ability to repeat the sentence accurately.
Dysphasia (Item 11)
Ask the patient to name objects or pictures. Score 0-4 based on the patient's ability to name objects accurately and the presence of any speech errors.
Extinction and Inattention (Item 12)
Test the patient's visual and spatial neglect by asking them to touch their nose with their eyes closed and to point to objects in space. Score 0-4 based on the presence and severity of neglect.
Ataxia (Item 13)
Test the patient's coordination by asking them to perform finger-to-nose and heel-to-shin tests. Score 0-4 based on the presence and severity of ataxia (incoordination).
Initiation and Perseveration (Item 14)
Ask the patient to perform a series of alternating hand movements. Score 0-4 based on the patient's ability to initiate and perform the task without perseverating (repeating the same movement).
Neglect (Item 15)
Test the patient's visual and spatial neglect by asking them to copy a complex figure or draw a clock face. Score 0-4 based on the presence and severity of neglect.
Interpreting NIHSS Scores
The NIHSS total score provides a quantitative measure of stroke severity. A score of 0 indicates no stroke symptoms, while a score of 42 indicates the most severe stroke. Generally, stroke severity is categorized as follows:
| NIHSS Score | Stroke Severity |
|---|---|
| 0-4 | Mild stroke or no stroke |
| 5-14 | Moderate stroke |
| 15-20 | Moderately severe stroke |
| 21-42 | Severe stroke |
Regular NIHSS assessments help track patient progress, monitor response to treatment, and guide clinical decision-making. However, it's essential to remember that the NIHSS is just one tool among many used in stroke management. Clinical judgment and patient-specific factors should always be considered.
In conclusion, the NIHSS is a vital instrument for stroke evaluation and management. By understanding and accurately administering the NIHSS, healthcare professionals can ensure that patients receive the best possible care. Regular training and practice are key to maintaining NIHSS proficiency, ultimately leading to improved patient outcomes.